JOURNAL OF NETWORKS (JNW)
ISSN : 1796-2056
Volume : 3    Issue : 4    Date : April 2008

The Derivation and Use of a Scalable Model for Network Attack Identification and Path Prediction
Sanjeeb Nanda and Narsingh Deo
Page(s): 64-71
Full Text:
PDF (370 KB)


Abstract
The rapid growth of the Internet has triggered an explosion in the number of applications that
leverage its capabilities. Unfortunately, many are designed to burden or destroy the capabilities of
their peers and the network's infrastructure. Hence, considerable effort has been focused on
detecting and predicting the security breaches they propagate. However, the enormity of the Internet
poses a formidable challenge to analyzing such attacks using scalable models. Furthermore, the
lack of complete information on network vulnerabilities makes forecasting the systems that may be
exploited by such applications in the future very hard. This paper presents a technique for deriving a
scalable model for representing network attacks, and its application to identify actual attacks with
greater certainty amongst false positives and false negatives. It also presents a method to forecast
the propagation of security failures proliferated by an attack over time and its likely targets in the
future.

Index Terms
Networks, exploits, attacks, defense, forecasting